Topological Methods in Nonlinear Analysis

Global existence, asymptotic behavior and blow-up of solutions for a viscoelastic equation with strong damping and nonlinear source

Wenjun Liu

Full-text: Open access

Abstract

This paper deals with the initial-boundary value problem for the viscoelastic equation with strong damping and nonlinear source. Firstly, we prove the local existence of solutions by using the Faedo-Galerkin approximation method and Contraction Mapping Theorem. By virtue of the potential well theory and convexity technique, we then prove that if the initial data enter into the stable set, then the solution globally exists and decays to zero with a polynomial rate, and if the initial data enter into the unstable set, then the solution blows up in a finite time. Moreover, we show that the solution decays to zero with an exponential or polynomial rate depending on the decay rate of the relaxation function.

Article information

Source
Topol. Methods Nonlinear Anal., Volume 36, Number 1 (2010), 153-178.

Dates
First available in Project Euclid: 21 April 2016

Permanent link to this document
https://projecteuclid.org/euclid.tmna/1461251069

Mathematical Reviews number (MathSciNet)
MR2744837

Zentralblatt MATH identifier
1221.35242

Citation

Liu, Wenjun. Global existence, asymptotic behavior and blow-up of solutions for a viscoelastic equation with strong damping and nonlinear source. Topol. Methods Nonlinear Anal. 36 (2010), no. 1, 153--178. https://projecteuclid.org/euclid.tmna/1461251069


Export citation

References

  • G. Andrews and J. M. Ball, Asymptotic behavior and changes in phase in one dimensional nonlinear viscoelasticity , J. Differential Equations, 44(1982), 306–341 \ref\key 2
  • S. Berrimi and S. A. Messaoudi, Exponential decay of solutions to a viscoelastic equation with nonlinear localized damping , Electron. J. Differential Equations, 88(2004), 1–10 \ref\key 3 ––––, Existence and decay of solutions of a viscoelastic equation with a nonlinear source, Nonlinear Anal., 64 (2006), 2314–2331 \ref\key 4
  • M. M. Cavalcanti, V. N. Domingos Cavalcanti and J. Ferreira, Existence and uniform decay for nonlinear viscoelastic equation with strong damping , Math. Meth. Appl. Sci., 24(2001), 1043–1053 \ref\key 5
  • M. M. Cavalcanti, V. N. Domingos Cavalcanti and J. A. Soriano, Exponential decay for the solution of semilinear viscoelastic wave equations with localized damping, Electron. J. Differential Equations, 44(2002), 1–14 \ref\key 6
  • J. A. Esquivel-Avila, A characterization of global and nonglobal solutions of nonlinear wave and Kirchhoff equations, Nonlinear Anal., 52(2003), 1111–1127 \ref\key 7
  • J. A. Esquivel-Avila, The dynamics of a nonlinear wave equation, J. Math. Anal. Appl., 279(2003), 135–150 \ref\key 8
  • F. Gazzola and M. Squassina, Global solutions and finite time blow up for damped semilinear wave equations, Ann. Inst. H. Poincaré Anal. Non Linéaire, 23(2006), 185–207 \ref\key 9
  • R. Ikehata, Some remarks on the wave equations with nonlinear damping and source terms, Nonlinear Anal., 27(1996), 1165–1175 \ref\key 10
  • R. Ikehata and T. Suzuki, Stable and unstable sets for evolution equations of parabolic and hyperbolic type, Hiroshima Math. J., 26(1996), 475–491 \ref\key 11
  • H. A. Levine, Some nonexistence and instability theorems for solutions of formally parabolic equations of the form $Pu_t=-Au+\Cal F( u)$ , Arch. Rational Mech. Anal., 51(1973), 371–386 \ref\key 12 ––––, Instability and nonexistence of global solutions to nonlinear wave equations of the form $Pu_{tt}=-Au+\Cal F(u)$ , Trans. Amer. Math. Soc., 192(1974), 1–21 \ref\key 13
  • H. A. Levine and S. Ro Park, Global existence and global nonexistence of solutions of the Cauchy problem for a nonlinearly damped wave equation, J. Math. Anal. Appl., 228(1998), 181–205 \ref\key 14
  • H. A. Levine and J. Serrin, A global nonexistence theorem for quasilinear evolution equation with dissipation, Arch. Rational Mech. Anal., 137 (1997), 341–361 \ref\key 15
  • J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires, Dunod, Paris (1969) \ref\key 16
  • W. J. Liu, The exponential stabilization of the higher-dimensional linear system of thermoviscoelasticity, J. Math. Pures Appl., 37(1998), 355–386 \ref\key 17
  • W. J. Liu and M. X. Wang, Global nonexistence of solutions with positive initial energy for a class of wave equations, Math. Methods Appl. Sci., 32 (2009), 594–605 \ref\key 18
  • S. A. Messaoudi, Blow up and global existence in a nonlinear viscoelastic wave equation, Math. Nachr., 260 (2003), 58–66 \ref\key 19 ––––, Blow-up of positive-initial-energy solutions of a nonlinear viscoelastic hyperbolic equation, J. Math. Anal. Appl., 320(2006), 902-915 \ref\key 20
  • S. A. Messaoudi and N.-E. Tatar, Global existence and asymptotic behavior for a Nonlinear Viscoelastic Problem, Math. Methods Sci. Research J., 7 (2003), 136–149 \ref\key 21 ––––, Global existence and uniform stability of solutions for a quasilinear viscoelastic problem, Math. Meth. Appl. Sci., 30(2007), 665–680 \ref\key 22
  • Z. Nehari, On a class of nonlinear second-order differential equations, Trans. Amer. Math. Soc., 95(1960), 101–123 \ref\key 23
  • L. E. Payne and D. H. Sattinger, Saddle points and instability of nonlinear hyperbolic equations, Israel Math. J., 22 (1975), 273–303 \ref\key 24
  • F. Q. Sun and M. X. Wang, Non-existence of global solutions for nonlinear strongly damped hyperbolic systems, Discr. Contin. Dynam. Systems, 12(2005), 949–958 \ref\key 25 ––––, Global and blow-up solutions for a system of nonlinear hyperbolic equations with dissipative terms, Nonlinear Anal., 64(2006), 739–761 \ref\key 26
  • E. Vitillaro, Global nonexistence theorems for a class of evolution equations with dissipation, Arch. Rational Mech. Anal., 149(1999), 155–182 \ref\key 27
  • M. Willem, Minimax Theorems, Progr. Nonlinear Differential Equations Appl., 24 , Birkhäuser Boston, Boston, MA (1996), 162